Swollen Lips After Radiesse, Perlane, and Botox Injections

I had Radiesse, Perlane, and Botox injection three days ago. My lips are now swelling, and I've started taking steroid medication. Will it help me, and will the swelling eventually resolve?

Doctor Answers (12)

Swelling from injections can last several days

+2

At three days, you are just experiencing the early decrease from the peak of swelling(usually at 2 days) . Oral corticosteroids decrease inflammation and may help somewhat with the swelling, but are not used routinely for injections, whereas they are often used as a preventative measure in cosmetic surgery.

Contined use of ice may help. Your swelling should be starting to resolve. If not, you may be experiencing a reaction such as an infection and you should follow up with your physician.


Coral Springs Plastic Surgeon
5.0 out of 5 stars 17 reviews

Bruising after Botox and fillers is not unusual

+2

The face is prone to bruising and swelling. At three days, it is not unusual to experience swelling following botox and soft tissue filler injections. Obviously, your physician must have prescribed the “steroid” medication which will assist in reducing the swelling. I would continue to avoid any strenuous exercising, lifting, pushing, or pulling activities and continue to ice the areas treated. It is very important that you continue your follow-up care with your physician.

Thanks for your question. I hope this helps!

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Treatment for Lip Swelling following injections

+1

Steroids are not recommended for post surgical swelling for many reasons including side effects of this medication. Swelling and bruising to a varying degree is expected. Here are some tips to make it go away faster -

Minimizing Lip Swelling after Lip Augmentation - sounds like you are doing much of the below recommendations
Continued head elevation - sleep in recliner chair for up to the first week
Icing - not directly on skin, 20 min on then 20 min off if comfortable for the first 3 days
Low Salt diet
No heavy lifting, bending over or intense exercise                                                             Bromelain and/or Arnica                                                                                             Camouflage make up/ lipstick

Larry S. Nichter, MD, MS, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 38 reviews

You might also like...

Lip Augmentation Swelling can last for Two Weeks.

+1

The swelling from lip augmentation can last up to 2 weeks, but can be minimized by proper injection technique, an epinephrine containing block and local ice therapy. It sounds like you got a lot done with the three injectables you noted. Try ice every 4 hours to the lips for 15 minutes at a time which can decrease the swelling significantly in the first couple of days. I hope the this helps.

Andrew P. Trussler, MD
Austin Plastic Surgeon
4.5 out of 5 stars 11 reviews

Swelling Can Take A Week Or Two To Resolve

+1

Swelling after injections in the lips is normal. This can take even a week or two to resolve. As Dr. Lupo mentioned, I hope that the Radiesse was not placed in your lips as this is probably less than optimal. A better choice would have been one of the hyaluronic acid fillers in the lips. In either event, even if this is not swelling, fortunately it will wear off over time.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

Lip swelling after injection

+1

Lip augmentation with the use of dermal fillers is a very popular and effective technique. Patients who received a filler in this area should expect a small amount of bruising and swelling. This typically lasts for 1 to 2 days. It is best to apply a cool compress and keep it elevated to allow for quick resolution of this swelling.
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 59 reviews

Difficult to answer

+1

It is common to have some swelling after Radiesse and Perlane injections. However, it is not really accepted treatment to use Radiesse in the lips. Most patients have noticed nodularity (lumps) after Radiesse is implanted in the lips. Hyaluronic acids like Restylane, Perlane, Juvederm are ok to use in the lips.

Before we can fully answer your question, it would be good to know whether all three (Radiesse, Perlane, and Botox) were injected in the lips. In addition, was that the first time you had the procedure done? If all products were injected, then it is not surprising that you are swollen. Most physicians would not use that combination. Comment on your question and give us some more detail. Thanks.

Sirish Maddali, MD
Portland Plastic Surgeon

Swelling lips usually resolves over time

+1

Delayed swelling 3 days later is a little unusual. Steroids usually help with swelling, and swelling usually resolves over time. Talk more to your doctor about your swelling to make sure you get good results, and you recover safely.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 16 reviews

Swelling from lip fillers may stay for several days

+1

The lips are a very sensitive area when fillers are performed. They may stay swollen for several days. Give it time and be patient. Steroids may help but I don't usually prescribe them.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Steroids can help but also have side effects

+1

Duke,

I am hoping you did not have all these products in your lip. Generally it is my personal opinion that Radiesse and Perlane are not ideal products for the lip. Many would disagree with that assessment. For lips, I find that a product like Restylane is more forgiving.

Now, addressing your concerns regarding the swelling, it is not unusual to see swelling in the lips following these treatments. If it has only been three days, swelling would be completely expected especially if you had more than one milliliter of filler split between the two lips. If you had a larger volume treatment, the increase in lip size could be related to the actual treatment volume. If you bruised with your treatment, this can account for swelling after treatment.

Systemic steroids can be helpful to reduce swelling. However, there can be side effects to these and only you and your doctor can decided if the benefits of steroids out weigh your risks. Time should make the biggest difference here. For the future, be aware that you may swell more than the average individual and take this into consideration when scheduling a future (if ever) lip treatment.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.